Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 59, NWS Binghamton, NY

May 26, 2011Chemung County, Steuben County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2011, 12:25 AM EDT for Chemung County, Steuben County, New York; Bradford County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 12:25 AM EDT (04:25 UTC)
Expired
May 26, 2011, 1:00 AM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Steuben County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:45 AM EDTTSTM WND DMG93 W Unadilla, NYTELEPHONE POLE SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS51 KBGM 260425
SVRBGM
NYC015-101-PAC015-260500-
/O.NEW.KBGM.SV.W.0059.110526T0425Z-110526T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1225 AM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEMUNG COUNTY IN CENTRAL NEW YORK...
  SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 100 AM EDT.

* AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM WOODHULL TO EAST OF       
  TROUPSBURG...AND MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LINDLEY AND ERWINS BY 1232 AM EDT...
  LINDLEY BY 1234 AM EDT...
  CORNING BY 1236 AM EDT...
  CATON BY 1238 AM EDT...
  BIG FLATS BY 1244 AM EDT...
  ELMIRA ARPT AND BIG FLATS AIRPORT BY 1246 AM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4212 7746 4220 7671 4201 7673 4175 7679
      4176 7691 4200 7694 4200 7749
TIME...MOT...LOC 0424Z 269DEG 49KT 4214 7729 4202 7730
          4182 7735

$$

MLJ
1 follow-up statement
941 
WWUS51 KBGM 260501
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
101 AM EDT THU MAY 26 2011

NYC015-101-PAC015-260511-
/O.EXP.KBGM.SV.W.0059.000000T0000Z-110526T0500Z/
CHEMUNG NY-STEUBEN NY-BRADFORD PA-
101 AM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRADFORD...
SOUTHEASTERN STEUBEN AND SOUTHWESTERN CHEMUNG COUNTIES HAS EXPIRED...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4212 7746 4220 7671 4201 7673 4175 7679
      4176 7691 4200 7694 4200 7749
TIME...MOT...LOC 0425Z 269DEG 49KT 4213 7727 4201 7728
          4181 7733

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:13 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 25, 11:13 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 PM EDT WED MAY 25 2011

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE MIDWEST
AND WILL GRADUALLY MOVE EAST THURSDAY AND FRIDAY. THIS SYSTEM
SHOULD INCREASE THE AMOUNTS OF MOISTURE AND WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO
TOMORROW WITH AN EVEN BETTER CHANCE ON FRIDAY. TEMPERATURES WILL
BE ABOVE NORMAL THURSDAY AND FRIDAY WITH HIGHS REACHING NEAR 80 IN
MANY PLACES. THIS WARMING TREND SHOULD CONTINUE INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED AS OF 11 PM... SQUALL LN COMING ACROSS WRN NY/PA ATTM.
ALTHOUGH WE STILL EXPECT SOME WEAKENING IN THE NEXT FEW HRS...IT
NOW APPEARS THAT SHRA/TSRA WILL MAKE IT...IN SOME SEMBLANCE AT
LEAST...ACROSS THE CWA OVERNIGHT...PARTICULARLY ALG THE STABILITY
GRADIENT IN NRN PA. WE'LL CLOSELY MONITOR RADAR TRENDS.

OTHERWISE...MINOR TWEAKS TO T/TD/SKY GRIDS.

UPDATED AS OF 720 PM... MAINLY CLEAR SKIES COVER THE FCST AREA
EARLY THIS EVE. SAT/RADAR LOOPS SHOW THE LEADING EDGE OF THICKER
CLOUDS/SCTD CONVECTION COMING ACROSS SRN ONT/LK ERIE ATTM...ASSOCD
WITH A MORE ROBUST SHOT OF WAA AND AN UPPER-LVL WAVE. WE EXPECT
THIS ACTIVITY TO CONTINUE TRACKING NEWD...PERHAPS SCRAPING OUR
WRN/NRN ZONES AFTER 06Z. AT LEAST SOME WEAKENING IS
LIKELY...THOUGH...AS A MORE STABLE AIR MASS IS ENCOUNTERED.

ONLY MINOR TWEAKS MADE TO NEAR-TERM SKY/TEMP/DEW PT GRIDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EVENTUALLY EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS ACROSS
WESTERN NEW YORK TOMORROW AFTERNOON ALONG AND JUST AHEAD OF A
STATIONARY FRONT EXTENDING FROM WESTERN OHIO NORTHEAST UP THE
SAINT LAWRENCE RIVER VALLEY. MODELS DEVELOP CAPES OF AROUND 2000
J/KG THURSDAY AFTERNOON ACROSS CENTRAL NY AND NORTHEAST PA WITH
INCREASINGLY STRONG DEEP LAYER SHEAR REACHING 30-50 KTS. THIS
COMBINATION OF INSTABILITY AND SHEAR WOULD SUPPORT A ROUND OF
SEVERE WEATHER IF SUFFICIENT FORCING CAN GET FAR ENOUGH EAST FOR
STORMS TO REACH OUR AREA FROM WESTERN NY LATER THURSDAY AFTERNOON
THROUGH THE EVENING. SREF'S POPS ARE CONSISTENT AND INDICATE GREATER
THAN 50 PCT FOR MUCH OF THE AREA BY EARLY THURSDAY EVENING. STRONG HIGH
PWAT VALUES ALONG THE FRONT ALSO IMPLY THE POTENTIAL FOR LOCALLY
HEAVY RAIN THURSDAY INTO THURSDAY NIGHT. STRONG SW FLOW COULD
ALLOW FOR GUSTY WINDS AT THE SFC.

FOR THURSDAY NIGHT AND FRIDAY... ACTIVE WX CONTINUES WITH A
STRONG SHRT WV LFTG NWRD THRU THE ERN LAKES THAT PUSHES A SFD FNT
THRU THE FCST AREA. MODELS DIFFER ON HOW THE FRONT LIFTS AND MOVES
THROUGH THE REGION.

NAM SEEMS TO INDICATE THU NGT AS THE MORE ACTIVE PS WITH A WRM FNT
DRAPED THRU THE AREA INCRSG PTNL SHEAR WITH THE CONV DVLPG IN VERY
UNSTABLE AIR. FCSTD CAPES ON THE NAM SNDGS WELL OVER 2000 J/KG AT
BGM WITH THE HI APR CHG 5. NAM THEN BRINGS THE PR LOW THRU THE
FCST AREA ON FRI AND PW/S INC RS TO OVER 1.5 RAISING THE PSBLTY OF
HEAVY RAINERS AND FLOODING.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE PR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE PR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

MEANWHILE...GFS/ECMWF BLD THE WRN ATLANTIC RDG IN MORE STRONGLY
AND TRACK THE UPR LOW FURTHER WEST. THIS RDGG MAY INHIBIT THE CONV
ON THU NGT INTO EARLY FRI. LTR FRI...BOTH MODELS LIFT THE UPR LOW
ACROSS THE ERN LAKES AND PUSH THE SFC FNT THRU THE AREA
TRIGGERING TRWS. HWVR...WITH LESS SHEAR AND LESS ENERGY
AVBL...LESS CNCRN FOR SVR. PW/S ALSO LWR ON THE GFS SO FLOOD
CNCRNS WLD BE LESS.

HAVE USED A COMPROMISE FOR THE SHRT TERM FCST BLENDING THE MODEL SOLNS.
THIS BRINGS AT LEAST A CHANCE OF TRWS THRU THE PD...WITH THE
PSBLTY OF SVR...ESP EARLY IN THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
EXTENDED BEGINS WITH AN UPPER LEVEL TROF AND SFC LOW LIFTING
NORTHEAST FROM THE OHIO VALLEY THROUGH SOUTHERN CANADA. WILL
ADVERTISE HIGH CHC POPS FOR SHRA/TSRA FRIDAY NIGHT INTO SATURDAY.

SATURDAY NIGHT THROUGH TUESDAY, MEDIUM RANGE MODELS INDICATE AN
UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN UNITED STATES. THE
ECMWF IN MORE AGGRESSIVE WITH BUILDING THIS RIDGE INTO THE REGION
THAN THE GFS. LEANED TOWARD THE ECMWF SOLUTION WHICH HPC FOLLOWED.
KEPT LOW CHC POPS FOR SHRA/TSRA ON SUNDAY WITH REMAINDER OF PERIOD
DRY AS UPPER LEVEL HEIGHTS BUILD. PERIOD WILL BE WARM WITH HIGHS
SUNDAY THROUGH TUESDAY IN THE LOWER TO MIDDLE 80S.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
UPDATED AS OF 745 PM... VFR IS ANTICIPATED...FOR THE MOST
PART...THIS PERIOD.

A BRIEF PERIOD OF MVFR IS POSSIBLE LATE TONIGHT/EARLY THU AT
KSYR/KRME/KITH/KELM...AS AN AREA OF -SHRA MOVES THROUGH.
OTHERWISE...THE NEXT SHOT AT RESTRICTIVE CONDITIONS IS MID TO LATE
AFTN (AFTER ABOUT 20Z)...WITH SCTD SHRA/TSRA DEVELOPING. AT THIS
EARLY JUNCTURE...UNCERTAIN COVERAGE/INTENSITY DICTATES A CB GROUP
BEING UTILIZED...IN LIEU OF A STRICT MENTION OF TSRA.

OUTLOOK...

FRI AND SAT...MVFR IN AFTN SHRA/TSRA.

SUNDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...MLJ
SHORT TERM...
LONG TERM...
AVIATION...MLJ
Hazardous weather outlook, May 25, 5:10 PM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 PM EDT WED MAY 25 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-262115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
510 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OCCASIONAL THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY.
THERE IS A POSSIBILITY THAT SOME OF THE STORMS THURSDAY AFTERNOON THROUGH
FRIDAY COULD BECOME SEVERE...WITH STRONG WINDS OR LARGE HAIL.
LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE. STAY TUNED TO LATER
FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:54 PM EDTSevere Thunderstorm WarningBGMSteuben36 min
May 26, 12:26 AM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Yates34 min
May 26, 12:32 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Seneca, Steuben, Tioga, Tompkins and 1 more43 min
May 26, 1:12 AM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga63 min
May 26, 1:20 AM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Chenango, Cortland, Schuyler, Seneca and 2 more55 min
May 26, 1:30 AM EDTSpecial Weather StatementBGMOnondaga30 min
May 26, 1:50 AM EDTSpecial Weather StatementBGMCortland, Madison, Onondaga25 min
May 26, 2:19 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 1 more53 min
May 26, 3:08 PM EDTSpecial Weather StatementBGMCayuga52 min
May 26, 3:52 PM EDTSpecial Weather StatementBGMChemung38 min
May 26, 4:33 PM EDTSpecial Weather StatementBGMChemung27 min
May 26, 4:43 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Steuben, Tioga, Tompkins62 min
May 26, 4:50 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Madison, Onondaga, Tompkins55 min
May 26, 4:51 PM EDTSevere Thunderstorm WarningBGMDelaware39 min
May 26, 4:58 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego, Sullivan62 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Tompkins40 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga55 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
May 26, 5:57 PM EDTSevere Thunderstorm WarningBGMDelaware48 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga62 min
May 26, 6:00 PM EDTTornado WarningBGMDelaware30 min
May 26, 6:15 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins17 min
May 26, 6:41 PM EDTSpecial Weather StatementBGMMadison64 min
May 26, 7:03 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
May 26, 7:08 PM EDTSpecial Weather StatementBGMTioga52 min
May 26, 7:17 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga43 min
May 26, 7:21 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga24 min
May 26, 7:50 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins40 min
May 26, 2:39 AM EDTSpecial Weather StatementBGMWyoming36 min
May 26, 5:07 PM EDTSevere Thunderstorm WarningBGMLuzerne53 min
May 26, 6:46 PM EDTSpecial Weather StatementBGMBradford59 min
May 26, 6:54 PM EDTSevere Thunderstorm WarningBGMBradford66 min
May 26, 7:14 PM EDTTornado WarningBGMBradford46 min
May 26, 7:45 PM EDTAreal Flood AdvisoryBGMBradford3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2011Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.